How to Spot Abuse of Heroin & Opiates Early On

25

Opiate medicines and heroin can be regarded as first cousins. Certain opioid medication, such as suboxone, is prescribed to people who are making an effort to end their addiction to opiate drugs. They definitely help, but they carry a high risk of addiction themselves, and sometimes a person will get snared in dependence on these substances without ever having even tried the illegal ones.

Therefore, you should be equipped to look for warning signs in your friends and family, especially if you know that they have been prescribed opiate medicine for something or if you live in an area where there is a high exposure to heroin and similar substances. Here are some telltale signs that a person may be getting dangerously involved with these kinds of drugs.

Recognizing heroin

You will have to get a good grip on the many different names under which this deadly drug can be encountered. Officially known as heroin, this substance is also referred to as horse, smack, gum, cheese, sticky tar, the white etc. Moreover, since quite a few of these are already commonly known, new labels are likely to pop up at rapid rates, and keeping tabs on all of them is no small feat. If at all possible, inquire with your relevant local authorities about what information they have gathered about drug use in your area.

Along with the name, know the appearance of this menace. Overall, it is a white, whitish, or brown powder, or a sticky, typically black, hard substance. However, since powdered street heroin is “cut” with various other powdery substances, you should take some time to recognize their textures and consistencies.

Some of the substances commonly used in “cutting” are powdered milk, sugar, starch, quinine, other drugs that are similar in appearance (e.g. cocaine, methamphetamine), or powdered antihistamines (which somewhat ease the watery eyes and puffy nose that come from snorting heroin). There have even been case of street heroin being “cut” with strychnine and other poisons. To learn more about “cutting” agents and their effects take a look at this link: https://americanaddictioncenters.org/heroin-treatment/cut-with/.

Signs of potential heroin abuse

First off, look out for strange and sudden changes in the person’s interactions. Someone entering into the heroin abuse world will typically experience a plummet in their everyday life: drastically reduced effectiveness at work or in school, rapidly losing friends who are then replaced with “shady characters”.

The person may suddenly start sleeping much more, will become forgetful and unfocused, or have spells of falling unconscious. A runny nose, puffy and watery eyes, and tiny pupils (“pinpoint pupils”) are telltale signs.

Changes in behavior include wearing weather-inappropriate long clothes to hide needle marks, becoming disinterested in anything besides the drug, increase in illegal activities.

Keep an eye out for heroin-related paraphernalia, such as syringes, needles, cotton, small bowls, and packaging materials for antihistamines as well as the drug itself.

Project Unbroken – what heroin feels like provides accurate insight into the feelings and thoughts of an addicted person.

Recognizing opiates

Since these are primarily used as legal painkiller medicines, they are easy to come by, easily abused, and relatively easily concealed – but thankfully also easy to recognize. Commonly abused prescription opiates are Hydrocodone, Oxycodone, Morphine, Methadone, Fentanyl, Codeine, and Meperidine.

If your friend or family member is currently under treatment by any of these (e.g. after surgery or for chronic pain), be careful. Remember that their abuse may simply be an unfortunate, inadvertent consequence of developing a tolerance to a medicine their doctor gave them, and simply looking to ease the pain.

Signs of potential opiates abuse

We can roughly divide them into physical and behavioral.

Some of the physical symptoms include constricted pupils, itchiness, nausea, confusion, noticeably slow breathing, randomly dozing off or losing consciousness, extreme happiness or euphoria followed by tiredness and a sedated look.

Red flags in the behavior of an opiate abuser include secrecy and dishonesty, apparently baseless nervousness or anxiety, general irritability, angry outbursts, disconnection from their hobbies and social life, a sudden change in their routines and habits, neglecting commitments, neglecting their physical appearance, and stealing money or medicine to support their addiction.

LEAVE A REPLY

Please enter your comment!
Please enter your name here